Seizures May Be More Common & Serious In Chronic Kidney Disease Patients Than Most Realize

When it comes to Chronic Kidney Disease patients on Dialysis, seizures are not uncommon. In fact, according to WebMD LLC., "Seizures and Chronic Kidney Disease are both common and often coexist." Treating seizures which often sneak up on a Chronic Kidney Disease patient has proven to be a continued challenge. 

Recommended Reading: Some CKD Patients May Be Experiencing Seizures With Serious Health Consequences And Not Realize It

Chronic Kidney Disease patients who conduct Dialysis may ask, "Are seizures harmful to my long-term health?" In that case, patients should know that according to the Epilepsy Foundation, "If seizures can’t be stopped or repeated seizures occur one right after another, permanent injury or death can occur." More commonly, however, Chronic Kidney Disease and Dialysis patients suffer bruises, cuts, burns and even falls from seizures.

Recommended Reading: Newly Recommended Changes To "Normal" Blood Pressure For CKD Patients To Avoid Risk of Mortality

Still, the consistent threat of a looming seizure often hangs over many Dialysis patients. They think, "What happens if I am out and I start shaking? Will I be safe?" For this reason, many patients choose not to go anywhere they do not absolutely have to; cutting off social activities and events. Hence, beyond the physical and life threatening dangers of a seizure itself, the possibility of a seizure can greatly encumber a Dialysis patient's quality of life.  

Recommended Reading: Why EPO Can Be Harmful to Individuals Suffering with Chronic Kidney Disease

Therefore, has developed a list of actions Chronic Kidney Disease patients who conduct Dialysis can use to help guard against impending seizures from occurring as well as corrective actions in the case that an event of this kind were to take place.

Recommended Reading: The Most Important Nutrient Overlooked By CKD Patients That Can Correct Many Of Their Problems

Dialysis related seizures are mainly caused by Hypertensive Encephalopathy (syndrome consisting of a sudden elevation of Blood Pressure usually preceded by severe headaches), Toxic Metabolic Encephalopathy (toxin buildup), Low Blood Pressure, Dialysis Disequilibrium Syndrome, Low Blood Sugar levels, Aluminum Intoxication, and the use of drugs such as Erythropoietin (EPO).

Recommended Reading: CKD Patients Diagnosing And Correcting Twitching, Restlessness and Tremors Associated With ESRD

Often taking place after Dialysis, symptoms which are associated with the onset of a seizure include: Headache, vomiting, confusion, talking gibberish, drowsiness and cramps. If you are experiencing a collection of these symptoms on a regular basis, promptly bring it to the attention of the Healthcare Team who can take corrective action such as adjusting dry weight to enhance cleaning, slowing pump time to reduce Disequilibrium, or prescribing appropriate medication.

Recommended Reading: Why Should Chronic Kidney Disease and Diabetics Check Blood Sugar Levels? Use It To Your Advantage.

Should a seizure occur, a Chronic Kidney Disease patient should be taken to the hospital (even after the initial seizure passes) to have thorough tests completed to identify the exact cause of the event in order to prevent the next onset. In severe cases, Antiepileptic Drugs or Vitamin B Supplements may be prescribed by a patient's Nephrologist. 

Recommended Reading: When Is Low Blood Pressure Too Low For Chronic Kidney Disease And Diabetic Patients?

Join the over 19,000 Friends and share your experience on the Facebook Fan Page. Have you ever experienced a seizure? If so, what was the cause? For the latest breaking news and information which teaches those with Chronic Kidney Disease and Diabetes how to better manage their lives, visit every day.

Most Popular Stories:


"Seizures in Patients Undergoing Hemodialysis." Http:// UpToDate, Inc.

"Dialysis Disequilibrium Syndrome." Epilepsy Foundation.

"Medscape Log In." Http:// Medscape Log In.

"How Serious Are Seizures?" Epilepsy Foundation.